Alert archive / Virginia / Small Craft Advisories in 2012

Small Craft Advisory 19, NWS Baltimore/Washington

January 18, 2012

NWS Baltimore/Washington issued this small craft advisory at Jan 18, 2012, 1:10 AM EST. It took effect at Jan 18, 2012, 9:11 AM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2012, 1:10 AM EST (06:10 UTC)
In effect from
Jan 18, 2012, 9:11 AM EST
Expired
Jan 18, 2012, 10:22 PM EST
In force
13 hr
Issued by
NWS Baltimore/Washington

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Jan 17, 9:01 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Jan 17, 9:01 PM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
901 PM EST TUE JAN 17 2012

.SYNOPSIS...
LOW PRESSURE OVER EASTERN MICHIGAN WILL MOVE NORTHEAST UP THE ST.
LAWRENCE VALLEY TONIGHT. THIS WILL DRAG A COLD FRONT THROUGH THE MID
ATLANTIC STATES OVERNIGHT. HIGH PRESSURE RETURNS WEDNESDAY. A COLD
FRONT WILL CROSS THE REGION THURSDAY EVENING. LOW PRESSURE WILL
IMPACT THE MID-ATLANTIC FRIGHT NIGHT INTO SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A COLD FRONT OVER WEST VIRGINIA THIS EVENING WILL PASS THROUGH
THE REGION TONIGHT. A BROKEN LINE OF SHOWERS ALONG THE BOUNDARY
CONTINUES TO WEAKEN AS IT ENTERS THE POTOMAC HIGHLANDS. ANY
SHOWERS ACROSS THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY THIS
EVENING WILL BE LIGHT. A WAVE OF LOW PRESSURE WILL RIDE ALONG THE
BOUNDARY PASSING BY WELL TO THE SOUTH LATE TONIGHT. THE WAVE OF
LOW PRESSURE WILL CAUSE SHOWERS TO SPREAD NORTH TOWARD LOWER
SOUTHERN MARYLAND OVERNIGHT...BUT PRECIPITATION AMOUNTS WILL BE
LIGHT.

STRONG COLD ADVECTION BEHIND THE FRONT WILL CAUSE GUSTY WEST-
NORTHWEST WINDS OVERNIGHT. A WIND ADVISORY IS IN EFFECT FOR
PORTIONS OF THE ALLEGHENY AND POTOMAC HIGHLANDS. WEST WINDS WILL
GUST UP TO 50 MPH ACROSS THESE AREAS. ELSEWHERE WIND GUSTS AROUND
30 TO 35 MPH ARE EXPECTED BEHIND THE FRONT.

AN UPSLOPE COMPONENT TO THE LOW-LEVEL FLOW ALONG WITH STRONG COLD
ADVECTION WILL TRIGGER SNOW SHOWERS FOR LOCATIONS ALONG AND WEST
OF THE ALLEGHENY FRONT. SNOWFALL ACCUMULATIONS WILL BE AROUND ONE
INCH OR LESS.

DESPITE MILD CONDITIONS THIS EVENING...STRONG COLD ADVECTION WILL
CAUSE NOTICEABLY COLDER AND BLUSTERY CONDITIONS BEHIND THE FRONT.
MIN TEMPS WILL RANGE FROM THE TEENS ALONG THE ALLEGHENY FRONT TO
THE MID AND UPPER 30S NEAR WASHINGTON AND BALTIMORE. GUSTY WINDS
WILL CAUSE WIND CHILL VALUES TO DROP INTO THE 20S NEAR WASHINGTON
AND BALTIMORE BY EARLY WEDNESDAY MORNING.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE COLD FRONT WILL CONTINUE TO MOVE OFF TO THE EAST WEDNESDAY
WHILE HIGH PRESSURE BUILDS TOWARD THE REGION FROM THE MIDWEST.
A STRONG PRESSURE GRADIENT BETWEEN THE BUILDING HIGH AND LOW
PRESSURE ASSOCIATED WITH THE COLD FRONT WILL CAUSE GUSTY WINDS
ALONG WITH BLUSTERY CONDITIONS. NORTHWEST WINDS WILL GUST AROUND
25 TO 30 MPH THROUGHOUT THE DAY.

DESPITE A DOWNSLOPING FLOW AND PLENTY OF SUNSHINE...STRONG COLD
ADVECTION WILL PREVENT TEMPERATURES FROM RISING TOO MUCH. MAX
TEMPS WILL RANGE FROM THE TEENS AND 20S ALONG THE RIDGE TOPS TO
NEAR 40 IN WASHINGTON/BALTIMORE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
HIPRES CROSSES MID-ATLC WED NGT...WITH SLY FLOW RETURNING THU IN
ADVANCE OF THU EVE CLIPPER. XPCT CLEAR SKIES INTO THU MRNG...THEN
INCRG CLOUDS WITH CHC OF MAINLY SNSH ACRS POTOMAC HIGHLANDS BY AFTN.
ISENTROPIC LIFT MAY BE SUFFICIENT TO OVERCOME LACK OF LLVL MOISTURE
AND PRODUCE SOME FLURRIES OVR MID-ATLC THU EVE/OVNGT. NO ACCUM XPCD
ACRS FOR NW POTOMAC HIGHLANDS...WERE UP TO 1 IN SN XPCD. TEMPS WED
NGT THRU THU NGT SEASONAL...WITH MINIMA MAINLY IN 20S AND MAXIMA
U30S-L40S. CAA FRI WILL KEEP MAXIMA FROM REACHING 40F MOST
LOCATIONS...AS SFC RIDGE BUILDS IN FROM NEW ENGLAND.

APPEARS CAD SCENARIO PSBL FOR AT LEAST FIRST HALF OF WKND...AS
COLD DRY AIR FUNNELS DOWN APLCNS...AND SOUTHWEST FLOW ALOFT
ADVECTS MOISTURE NWD OVR SFC LYR. LOPRES POISED TO CROSS CWA FROM
OHIO VLY ON SAT. PRECIP MAY BEGIN FRI NGT. SFC TEMPS SHUD BE BELOW
FRZG...BUT PTYPE WILL DEPEND ON DEPTH OF WARM AIR ALOFT...AND
WINTRY MIX IS PSBL. COLD WEDGE MAY TAKE A WHILE TO ERODE INTO PA
SAT MRNG...SO FRZG/FRZN PRECIP STILL PSBL. ATTM...WARMED TEMPS TO
U30S-M40S BY SAT AFTN...AND CONVERTED ALL PTYPE TO LIQUID.

SAT NGT...LOPRES MOVES NE AND POPS SIGNIFICANTLY LWR. SUN-TUE FCST
EXHIBITS HIGH DEGREE OF UNCERTAINTY...AS MODELS DONT HAVE CONSENSUS
ON EVOLUTION OF SHRTWV TROFS. HWVR...OVERALL TREND IS FOR LONGWAVE
TROF SETUP ACRS ROCKIES/PLAINS WITH ERN CONUS RDG LEADING TO WARMER
CONDS ERY NEXT WK.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDS TNGT/WED...BUT GUSTY WINDS XPCTD AT ALL SITES OVRNGT AND WED
AS A COLD FRONT MOVES THRU THE MID ATLC ARND MDNGT. LO LVL MECHANICAL
TURB XPCTD OVRNGT/WED AS WELL.

VFR CONDS...DESPITE OSCNL CIGS...PREVAIL WED NGT THRU FRI EVE.  LOW
PROB OF --SN EXISTS THU NGT...ESPECIALLY FOR KMRB. MOSTLY SUNNY
SKIES TO START FRI...BUT CLOUDS INCR/LWR INTO OVNGT.
EVENTUALLY...CHC SNSH/WINTRY MIX...WITH CIG/VSBY RESTRICTIONS
INCREASINGLY LIKELY BY SAT. LOPRES PASSES NEAR RGN SAT...THEN NE SAT
NGT...WITH GRADUALLY IMPROVING CONDS.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH WEDNESDAY FOR THE
WATERS. A COLD FRONT WILL PASS THROUGH LATE TONIGHT. WIND GUSTS
MAY APPROACH GALE WARNING CRITERIA LATE TONIGHT INTO WEDNESDAY
MORNING FOR PORTIONS OF THE WATERS. WINDS WILL DIMINISH WEDNESDAY
NIGHT AS HIGH PRESSURE BUILDS OVERHEAD.

MDT SLY FLOW THU AS HIPRES MOVES E. INVRSN SHUD KEEP GUSTS BELOW SCA
THRESHOLDS. NW WINDS ERY FRI MRNG FOLLOWING FROPA MAY APPROACH 20
KTS...OTHERWISE LIGHTER WINDS XPCD THRU WKEND. LOPRES LIKELY TO
BRING SHWRS TO WATERS FRI NGT/SAT...WITH SOME WINTRY PRECIP ALSO
PSBL.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY UNTIL 7 AM EST WEDNESDAY FOR MDZ501-502.
VA...WIND ADVISORY UNTIL 7 AM EST WEDNESDAY FOR VAZ503-504.
WV...WIND ADVISORY UNTIL 7 AM EST WEDNESDAY FOR WVZ501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST WEDNESDAY FOR ANZ530>543.

&&

PRODUCTS...LASORSA/WOODY!/SBK
Hazardous weather outlook, Jan 17, 7:09 PM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
709 PM EST TUE JAN 17 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
709 PM EST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE WATERS. A GALE
WARNING MAY BE NEEDED FOR PORTIONS OF THE WATERS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY CONTINUES WEDNESDAY FOR THE WATERS. GALES ARE
ALSO POSSIBLE WEDNESDAY MORNING.

A WINTRY MIX OF PRECIPITATION IS POSSIBLE FRIDAY NIGHT AND EARLY
SATURDAY ACROSS PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
709 PM EST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT TONIGHT FOR PORTIONS OF THE
ALLEGHENY AND POTOMAC HIGHLANDS. PLEASE SEE /NPWLWX/ FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTRY MIX OF PRECIPITATION IS POSSIBLE FRIDAY NIGHT AND EARLY
SATURDAY ACROSS PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 1:10 AM ESTGale WarningLWX8 hr
Jan 18, 5:26 PM ESTSmall Craft AdvisoryLWX45 hr

Nearby

Small Craft Advisories in Virginia, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.